• The Care Company

Beware of These Dementia-Mimicking Medication Side Effects


Senior couple reviewing medication side effects together
Is it dementia, or could it be medication side effects?

Disorientation. Confusion. Memory loss. While these are definitely hallmark warning signs of Alzheimer’s disease as well as other types of dementia, they could also be the result of medication side effects. Before immediately assuming an inevitable diagnosis of dementia, review the following list of medications that may cause similar symptoms.


Pain Medications

Opioids in particular are reported to impact short-term memory. The good news is that the issue is typically remedied once pain medications are no longer being taken.


Acetylcholine Blockers

Prescribed for insomnia, IBS, urinary incontinence, depression, heart problems, vertigo, Parkinson’s, along with other conditions, prescription drugs with anticholinergic effects that block acetylcholine’s effects in the brain may cause memory disturbance, delirium, confusion, and agitation, among other significant health conditions. An example is tolteridine.


Benzodiazepines

These prescription medications help treat both anxiety and insomnia, with sedative qualities that can also cause cognitive problems. Long-term use of benzodiazepines may also be a risk factor for developing dementia. Examples include lorazepam (Ativan) and temazepam (Restoril).


Corticosteroids

Mood and cognitive changes, delirium, and psychotic symptoms are just some of the complications related to corticosteroid use. One of the most common examples is prednisone.


Chemotherapy Medications

Commonly called “chemo brain,” chemotherapy drugs impact some individuals in the areas of memory, focus and attention, and executive functioning. These changes might persist, even after ending chemo treatment.


Statins

Prescribed to reduce cholesterol, statins have a suspected connection to memory and mental slowing and decline. While there are conflicting results from a variety of scientific studies, it is crucial to be familiar with the possibility for cognitive complications.

It's also important to remember that many medications impact older adults differently than those who are younger. This is due in part to the decreased efficiency in an older person’s liver and kidneys, in addition to interactions with other medications being taken and a decreased cognitive reserve in the brain. Complications can also be further exacerbated by alcohol use.


Be sure to talk to the physician before beginning, stopping, or changing any medication, and about whether any cognitive complications you are seeing in a senior might be the reaction to a medicine.


The Care Company’s top-rated Toronto senior home care team is also readily available to assist seniors in a variety of ways – medication reminders to ensure meds are taken just as prescribed, transportation to doctors’ appointments, picking up prescriptions, and keeping an eye out for any changes in condition and reporting them immediately, just to name a few. Contact us at (416) 422-2273 for assistance any time and to find out if our services are available in your area.

117 views